Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 2, 2011, 11:36 PM EDT for 5 counties in Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 11:36 PM EDT (03:36 UTC)
- Expired
- Aug 3, 2011, 12:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Kalamazoo County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 42 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
032
WWUS83 KGRR 030336
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 PM EDT TUE AUG 2 2011
MIZ056-064-065-071-072-030430-
ALLEGAN-BARRY-KALAMAZOO-OTTAWA-VAN BUREN-
1136 PM EDT TUE AUG 2 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS JUST OFFSHORE OVER LAKE MICHIGAN...MOVING EAST
AT 50 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION... BREEDSVILLE... LAWRENCE...
DECATUR... HOLLAND STATE PARK... FERRYSBURG...
PORT SHELDON... GRAND HAVEN... PULLMAN...
GRAAFSCHAP... FENNVILLE... BEECHWOOD...
BLOOMINGDALE... GLENDALE... SPRING LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4246 8626
4270 8621 4294 8622 4312 8627 4312 8591
4321 8591 4320 8579 4277 8578 4277 8507
4242 8507 4242 8530 4207 8530
TIME...MOT...LOC 0336Z 259DEG 41KT 4254 8625
$$
COBBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:40 PM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 2, 7:40 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT WED AUG 02 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(350 PM EDT TUE AUG 02 2011)
A COLD FRONT WILL MOVE SOUTHEAST THROUGH LOWER MICHIGAN TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS FRONT
THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LOCALIZED FLASH FLOODING POSSIBLE. WEDNESDAY AND THURSDAY LOOK
DRY BUT THEN MORE STORMS ARE POSSIBLE ON FRIDAY AHEAD OF A WEAK AREA
OF LOW PRESSURE.
&&
.SHORT TERM...(350 PM EDT TUE AUG 02 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)
MAIN CONCERN IS STRONG TO SEVERE THUNDERSTORMS TONIGHT AND THE
ATTENDANT FLASH FLOOD THREAT. MAIN CHANGES TO EARLIER THINKING WAS
TO PUSH BACK THE MAIN ONSET OF THUNDERSTORMS TO AFTER 6 PM EDT
TONIGHT.
CURRENT THINKING ABOUT SEVERE WEATHER THREAT IS WELL CAPTURED IN THE
STORM PREDICTION CENTER CONVECTIVE OUTLOOK /SWODY1/ ISSUED AT 1112
PM CDT TODAY. PLEASE REFER TO THIS PRODUCT FOR FURTHER DETAILS.
AT 2 PM EDT...SURFACE OBSERVATIONS/VISIBLE SATELLITE INDICATED THE
COLD FRONT EXTENDED ALONG A NORTHERN MINNESOTA LINE...LINING UP WELL
WITH AN UPPER SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IMAGES/WIND
PROFILERS. AS THIS FRONT IS STRONGER...DEEPER...AND MORE PROGRESSIVE
THAN RECENT COLD FRONTS...FORCING SHOULD BE SUFFICIENT FOR
SCATTERED TO NUMEROUS THUNDERSTORMS.
A SIGNIFICANT INSTABILITY GRADIENT...OWING IN PART TO DIFFERENTIAL
HEATING...HAD DEVELOPED FROM NRN WISCONSIN THROUGH CHICAGO INTO THE
OHIO VALLEY. IT IS LOOKING MORE LIKE THIS WILL BE THE GREATEST
THREAT AREA FOR ORGANIZED CONVECTION OVER SW LOWER MI WITH AN
ENHANCED WIND THREAT. EXTRAPOLATING THE CURRENT FRONTAL MOTION
SUGGESTS THAT THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD ENTER
OUR NW CWA AS EARLY AS 6 PM. COORDINATED WITH SPC...AND THEY CONCUR
THE MAIN THREAT WILL BE WITH THE FRONT. IT IS LIKELY THAT WE WILL
HAVE A WATCH ISSUED AT SOME POINT THIS EVENING.
&&
.LONG TERM...(350 PM EDT TUE AUG 02 2011)
(THURSDAY NIGHT THROUGH MONDAY)
THE MID RANGE MODELS ARE IN DECENT AGREEMENT ON THE LARGE SCALE...
BUT SHOW DIFFERENCES IN LOCATION AND TIMING WITH THE FINER SCALE
FEATURES. THIS LEADS TO HIGH CONFIDENCE IN SHOWER AND THUNDERSTORM
OCCURRENCE AND LOW CONFIDENCE IN TIMING AND LOCATION.
OVERALL... THE AREA OF HIGH PRESSURE OVER THE CENTER OF THE COUNTRY
WILL BE MOVING SOUTH AND WEST. MEANWHILE... A STRONG UPPER LOW WILL
SET UP AROUND HUDSON BAY. THIS RESULTS IN ZONAL FLOW OVER THE GREAT
LAKES REGION WITH WAVES OF LOW PRESSURE MOVING THROUGH THE FLOW.
KEPT THE TIME PERIODS WITH WEATHER CLOSE TO WHAT THEY WERE DUE TO
LOW CONFIDENCE.
THIS CHANGE IN THE LARGE SCALE PATTERN SHOULD RESULT IN COOLER
TEMPERATURES. HIGHS THURSDAY WILL BE IN THE MID 80S WITH HIGHS
FALLING TO AROUND 80 DEGREES BY NEXT WEEK. LOWS WILL FALL FROM THE
MID TO UPPER 60S TO AROUND 60 DEGREES.
&&
.AVIATION...(740 PM EDT TUE AUG 02 2011)
HAVE INCLUDED A PREVAILING TSRA GROUP AT ALL SITES. A LINE OF
THUNDERSTORMS ASSOCIATED WITH THE FRONT IS EXPECTED TO CLEAR THE
KGRR TERMINAL AROUND 02Z AND THE KJXN TERMINAL AROUND 05Z BASED ON
ITS CURRENT SOUTHEASTWARD MOTION. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WINDS OF 290120G35KT.
THERE SEEMS TO BE LESS LIKELIHOOD OF FUEL ALTERNATE CIGS BEHIND THE
FRONT. WILL LEAVE CIGS AT 2000 FT JUST ABOVE THIS THRESHOLD FOR
NOW...BUT COULD SEE A MORE OPTIMISTIC FORECAST WITH THE NEXT TAF
PACKAGE.
&&
.MARINE...(350 PM EDT TUE AUG 02 2011)
OBSERVATIONS AND LATEST IN-HOUSE RUN OF THE GLERL SUGGEST A LATER
ONSET AND END TO SCA WAVES. HAVE THEREFORE EXTENDED THE SCA THROUGH
WEDNESDAY NIGHT.
&&
.HYDROLOGY...(350 PM EDT TUE AUG 02 2011)
WILL MAINTAIN THE FLASH FLOOD WATCH. LATEST TRENDS AND SHORT RANGE
GUIDANCE SUGGEST THAT MOST THUNDERSTORMS WILL DEVELOP ALONG AND MOVE
WITH THE FRONT. EVEN WITH THIS PROGRESSIVE SET-UP LOCALLY HEAVY RAIN
AND ISOLATED FLASH FLOODING WILL CONTINUE TO BE A CONCERN...
PARTICULARLY SOUTH OF I-96.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH ALL ZONES UNTIL 4 AM EDT WEDNESDAY.
LM...SMALL CRAFT ADVISORY ALL ZONES THIS AFTERNOON THROUGH
WEDNESDAY NIGHT.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: 63
AVIATION: TJT
MARINE: TJT
HYDROLOGY: TJTHazardous weather outlook, Aug 2, 11:45 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1145 AM EDT TUE AUG 2 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1145 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT...MOST LIKELY BETWEEN 4 PM AND MIDNIGHT EDT. THE GREATEST THREATS ARE DAMAGING WINDS AND LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO ALSO IS NOT OUT OF THE QUESTION. STORM MOTION WILL BE TO THE SOUTHEAST AROUND 35 MPH...ALTHOUGH SOME MAY MOVE FASTER THAN THAT AND IN A MORE SOUTHWARD DIRECTION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND SUNDAY AS A COUPLE OF FRONTAL SYSTEMS SLIDE ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. LMZ844>849-031000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1145 AM EDT TUE AUG 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTH WINDS WILL INCREASE TO 15 TO 25 KNOTS DURING THE EARLY AFTERNOON AND TO NEAR 30 KNOTS DURING THE EVENING. THIS WILL RESULT IN WAVES BUILDING INTO THE 4 TO 8 FOOT BY EVENING. THESE CONDITIONS ARE DANGEROUS TO SMALL WATER CRAFT...AND COULD PRODUCE DANGEROUS RIP CURRENTS ALONG THE LAKESHORE. NUMEROUS THUNDERSTORMS THIS AFTERNOON WILL POSE A THREAT TO WATER CRAFT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL WATER CRAFT THROUGH WEDNESDAY EVENING. ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. WDM/TJT
In the hours before
Special weather statement, Aug 2, 9:28 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 928 PM EDT TUE AUG 2 2011 MIZ071>073-030230- CALHOUN-KALAMAZOO-VAN BUREN- 928 PM EDT TUE AUG 2 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM 6 MILES WEST OF KALAMAZOO...MOVING EAST AT 45 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VICKSBURG... GALESBURG... RICHLAND... FULTON... CLIMAX... AUGUSTA... BEDFORD... SPRINGFIELD... ATHENS... BATTLE CREEK... CERESCO... BURLINGTON... CONVIS TWP... TEKONSHA... MARSHALL... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN. && LAT...LON 4207 8577 4242 8576 4242 8472 4207 8471 TIME...MOT...LOC 0127Z 270DEG 44KT 4226 8563 COBB
Local storm report, Aug 2, 9:42 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.30W
08/02/2011 M64.00 MPH LMZ844 MI OTHER FEDERAL
AT SOUTH HAVEN GLERL...FROM 5 MINUTE DATA
&&
MEADELocal storm report, Aug 2, 9:53 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 1 S KALAMAZOO 42.27N 85.59W
08/02/2011 E45 MPH KALAMAZOO MI PUBLIC
MEDIUM SIZED TREE ON SOUTHBOUND WESTNEDGE AVE NEAR
INKSTER RD.
&&
GWETZELSpecial weather statement, Aug 2, 9:55 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EDT TUE AUG 2 2011
MIZ043-044-050-030330-
MUSKEGON-NEWAYGO-OCEANA-
955 PM EDT TUE AUG 2 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM 27 MILES SOUTHWEST OF PENTWATER...MOVING
EAST AT 45 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SILVER LAKE STATE PARK... STONY LAKE...
LITTLE POINT SABLE... MEARS... PENTWATER...
NEW ERA... ROTHBURY... HART...
SHELBY... DUCK LAKE STATE PARK...
MONTAGUE... CRYSTAL VALLEY... WHITEHALL...
FERRY... ELBRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4367 8654 4375 8646 4382 8643 4382 8556
4381 8556 4330 8556 4329 8579 4320 8579
4321 8591 4312 8591 4312 8627 4335 8643
4361 8654
TIME...MOT...LOC 0154Z 278DEG 41KT 4348 8672
COBBLocal storm report, Aug 2, 11:09 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLOOD BIG RAPIDS 43.70N 85.48W
08/02/2011 MECOSTA MI EMERGENCY MNGR
NUMEROUS AREAS OF ROADS FLOODING OCCURRING AT THIS TIME
IN AND AROUND THE CITY OF BIG RAPIDS.
&&
GWETZELSpecial weather statement, Aug 2, 11:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 PM EDT TUE AUG 2 2011
MIZ056-064-065-071-072-030430-
ALLEGAN-BARRY-KALAMAZOO-OTTAWA-VAN BUREN-
1136 PM EDT TUE AUG 2 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS JUST OFFSHORE OVER LAKE MICHIGAN...MOVING EAST
AT 50 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION... BREEDSVILLE... LAWRENCE...
DECATUR... HOLLAND STATE PARK... FERRYSBURG...
PORT SHELDON... GRAND HAVEN... PULLMAN...
GRAAFSCHAP... FENNVILLE... BEECHWOOD...
BLOOMINGDALE... GLENDALE... SPRING LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4246 8626
4270 8621 4294 8622 4312 8627 4312 8591
4321 8591 4320 8579 4277 8578 4277 8507
4242 8507 4242 8530 4207 8530
TIME...MOT...LOC 0336Z 259DEG 41KT 4254 8625
COBBThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:37 PM EDT | Special Weather Statement | GRR | Van Buren | 53 min |
| Aug 2, 9:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 2, 9:48 PM EDT | River Flood Advisory | GRR | Barry | 5 days |
| Aug 2, 9:48 PM EDT | Special Marine Warning | GRR | 57 min | |
| Aug 2, 9:55 PM EDT | Special Weather Statement | GRR | Muskegon, Newaygo, Oceana | 95 min |
| Aug 2, 10:40 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 73 min |
| Aug 2, 10:46 PM EDT | Special Marine Warning | GRR | 119 min | |
| Aug 2, 11:05 PM EDT | Areal Flood Advisory | GRR | Lake, Mecosta, Newaygo, Osceola | 12 hr |
| Aug 2, 11:39 PM EDT | Flash Flood Warning | GRR | Lake, Mecosta, Newaygo | 6 hr |
| Aug 3, 12:59 AM EDT | Special Weather Statement | GRR | Calhoun, Clinton, Eaton, Ingham, Kalamazoo | 61 min |
| Aug 3, 11:18 AM EDT | River Flood Advisory | GRR | Kent | 10 hr |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.